October 24, 2014
Woman with a sore shoulder

Statins and Muscle Pain

by Berkeley Wellness  |  

Deaths from coronary artery disease have plummeted in recent decades, and cholesterol-lowering statin drugs have played a major role in this success story. So why do many people fear statins and refuse to take them—or start and then stop taking them? Often to blame are concerns about safety—aroused by the potential problems listed in the package inserts and in ads, by actual adverse effects experienced by statin users, or by far-fetched rumors on the Internet. The clearest risk of statins is muscle damage resulting in weakness, tenderness and/or pain. Most experts say that even this is relatively uncommon. But is it really?

Statins and muscle pain: some background

If you take a statin and have muscle or joint pain (and who doesn't, from time to time?), it’s easy to blame the drug. But such pain can have many causes, especially in older people. That’s why placebo-controlled clinical trials are needed to determine the incidence of adverse effects. In fact, most clinical trials have found that nearly as many people taking a placebo report muscle problems as do those taking statins.

However, some researchers believe that participants in such trials are not representative of the general population and thus the results underestimate the true prevalence of statin-related side effects. “A reasonable estimate is that 5 to 10 percent of people experience clinically significant statin-related symptoms,” says Ronald Krauss, M.D., director of Atherosclerosis Research at Children’s Hospital Oakland Research Institute and a member of our Editorial Board, “and that is likely an underestimate of more subtle effects of statin on muscle biology.” That’s a higher rate than we reported six years ago in our last article on statin safety. The symptoms usually begin during the first six months of treatment, but sometimes start after several years.

Still, it's clear that many people who blame statins for muscle problems (and other adverse effects) are mistaken and discontinue the drugs unnecessarily—which could jeopardize their health, especially if they’re at high risk for coronary artery disease.

Confusing matters is the fact that statin-related muscle inflammation and damage occur on a continuum. Usually the problem is mild and manifests itself as muscle discomfort or weakness. More serious muscle damage, or myopathy, causes moderate to severe pain. The most serious muscle disorder caused by statins, called rhabdomyolysis, can damage the kidneys and lead to kidney failure, but is rare.

Many factors can increase the risk of muscle damage and other side effects, notably the following:

  • being over 80, female or thin
  • high statin doses
  • any disease affecting kidney or liver function
  • drinking grapefruit juice
  • dehydration; excessive alcohol intake
  • a family history of statin intolerance
  • certain medical conditions such as hypothyroidism
  • taking certain other drugs

Some statins are more likely to cause adverse effects than others.

News about restarting statins

A recent Harvard study helps put things into perspective. Published in the Annals of Internal Medicine, it looked at the medical records of 108,000 people taking statins. During an eight-year period, about half discontinued the drugs at least temporarily, most often for unknown reasons or because they said the drug was no longer necessary. Nearly one-fifth of all patients reported adverse effects, most often muscle pain, which often led to stopping the drugs. Less common complaints included fatigue and memory problems (see box). Only 7 people (1 in 15,000) developed rhabdomyolysis.

The key finding was that among the 11,000 who reported stopping statins because of adverse effects and then restarted, more than 90 percent were able to continue taking the drug long-term. This suggests that the adverse effects were not caused by statins, were mild enough to be tolerable or went away when patients switched to a different statin. Thus, the study concluded, most people who have adverse effects should not give up on statins.

Our advice

If you’re taking a statin and have unexplained muscle weakness, tenderness or pain, consult your doctor right away. The statin may not be to blame, or other factors may be involved. If the statin is the cause, the symptoms should go away within days or weeks after the drug is stopped. But if you continue the drug, the damage can progress and become severe and even lead to rhabdomyolysis.

Besides doing a physical exam, your doctor will test your blood for evidence of muscle inflammation. Your doctor should also make sure that other drugs you’re taking are not interacting with the statin; some can dramatically boost blood levels of statins. Depending on the results, the severity of your symptoms and other factors, you may be advised to continue the drug to see if the symptoms go away, to reduce your dose or to switch to another statin or a different type of cholesterol-lowering drug.

4 Possible Statin Risks

In addition to muscle pain, cholesterol-lowering statins have been linked to a higher risk of type 2 diabetes, fatigue, liver inflammation and memory issues.